Alert archive / Pennsylvania / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Pittsburgh, PA

May 29, 2016Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 29, 2016, 1:30 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 1:30 PM EDT (17:30 UTC)
Expired
May 29, 2016, 4:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:49 PM EDTFLASH FLOOD1 E Mifflin Junction, PALEBANON-CHURCH RD AT CLAIRTON RD CLOSED DUE TO FLOODING
May 29, 1:49 PM EDTFLASH FLOOD2 Ese Baldwin, PALEBANON-CHURCH RD AT CLAIRTON RD CLOSED DUE TO FLOODING
May 29, 1:56 PM EDTHEAVY RAIN 2.31 E Baldwin, PA2.3 INCHES OF RAIN FELL AT AGC BETWEEN 1253 PM AND 153 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

901 
WGUS51 KPBZ 291730
FFWPBZ
PAC003-125-292030-
/O.NEW.KPBZ.FF.W.0004.160529T1730Z-160529T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTH CENTRAL ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 130 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. OVER AN INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GASTONVILLE...WEST MIFFLIN...BALDWIN...WHITEHALL...
  SOUTH PARK TOWNSHIP...JEFFERSON HILLS...PLEASANT HILLS...
  GLASSPORT...DRAVOSBURG AND FINLEYVILLE.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4037 7995 4037 7987 4018 7999 4019 8008
      4039 7995

$$
2 follow-up statements
775 
WGUS71 KPBZ 291755
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT SUN MAY 29 2016

PAC003-125-292030-
/O.CON.KPBZ.FF.W.0004.000000T0000Z-160529T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-ALLEGHENY PA-
155 PM EDT SUN MAY 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
EAST CENTRAL WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...

AT 153 PM EDT...EMERGENCY MANAGEMENT REPORTED FLOODED ROADWAYS WHILE
AREA OBSERVATIONS INDICATED OVER TWO INCHES OF RAIN HAD HAD
FALLEN WITHIN WARNED AREA. FLASH FLOODING IS ALREADY OCCURING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GASTONVILLE...WEST MIFFLIN...BALDWIN...WHITEHALL...
SOUTH PARK TOWNSHIP...JEFFERSON HILLS...PLEASANT HILLS...GLASSPORT...
DRAVOSBURG AND FINLEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4037 7995 4037 7987 4018 7999 4019 8008
      4039 7995

$$
480 
WGUS71 KPBZ 291954
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN MAY 29 2016

PAC003-125-292004-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-160529T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-ALLEGHENY PA-
354 PM EDT SUN MAY 29 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND SOUTH
CENTRAL ALLEGHENY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED AND NO NEW FLOODING IS EXPECTED TO OCCUR IN
THE NEAR FUTURE. IF ADDITIONAL STORMS DEVELOP LATER TODAY OVER THE
PREVIOUSLY WARNED AREAS ADDITIONAL PRODUCTS MAY BE NEEDED.
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4037 7995 4037 7987 4018 7999 4019 8008
      4039 7995

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:06 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 29, 10:06 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1006 AM EDT SUN MAY 29 2016

.SYNOPSIS...
Warm temperatures and scattered showers and thunderstorms are
expected today. High pressure should result in dry weather for
Memorial Day through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast right on track. No updates needed at this time. Previous
discussion follows..

No major changes for the near dawn update. Previous discussion-A
shortwave is progged to cross the upper Ohio valley region today.
Instability is expected to increase with daytime heating, and
scattered showers and thunderstorms should develop as convective
temperatures are reached. Expecting more coverage of precip today
than in recent days with the shortwave support. Temperatures are
expected to average around 10 degrees above seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Showers and thunderstorms should decrease tonight as the
shortwave exits. Building surface high pressure should bring
mainly dry weather for Memorial Day through mid week. Temperatures
are expected to average around 10 degrees above seasonal levels
using a blend of GFS gridded MOS and consensus guidance.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Models in good overall agreement on a cold front approaching the
region by thursday afternoon and attempting to push east by
friday. A shortwave ahead of a trough axis moving across the great
lakes may slow progression of front friday until trough passes so
chance pops continued. No significant changes for saturday with
chance pops mainly for the ridges with lingering low level
moisture. Above normal temperatures mid week will begin to trend
toward the seasonal average late week.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Patchy mvfr fog into the early morning hours otherwise VFR
conditions through the taf period. While better coverage of
afternoon thunderstorms is expected, still low probability at any
one port, and vcts continued from kpit south and east. Winds will
be light southwest.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
The next chance for more widespread restrictions will be with a front
will approach the region late Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 29, 3:10 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EDT SUN MAY 29 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
310 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:26 PM EDTFlash Flood WarningPBZFayette3 hr
May 28, 10:41 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland3 hr
May 29, 1:01 PM EDTFlash Flood WarningPBZAllegheny3 hr
May 29, 3:17 PM EDTAreal Flood AdvisoryPBZFayette, Indiana, Westmoreland3 hr
May 29, 4:02 PM EDTFlash Flood WarningPBZBeaver3 hr
May 29, 7:26 PM EDTSpecial Weather StatementPBZLawrence34 min

Nearby

Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.